Alert archive / Missouri / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 288, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 31, 2010, 6:16 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2010, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 31, 2010, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 145 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1829 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:55 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 3:55 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 PM CDT TUE AUG 31 2010 .DISCUSSION... NOTABLE LONGWAVE TROUGH ENCOMPASSING THE NWRN QUARTER OF THE CONUS WILL GRADUALLY TRANSLATE EASTWARD THROUGH THE NEXT SEVERAL DAYS...EVENTUALLY CARVING OUT A DEEPER NEGATIVE HEIGHT ANOMALY OVER ERN CANADA BY THE END OF THE WEEK. SEVERAL EMBEDDED SHORTWAVES CAN BE NOTED ON WV IMAGERY...WITH THE STRONGER LEAD WAVE LIFTING TOWARDS HUDSON BAY...A SECONDARY WAVE SHEARING NORTHEAST INTO THE WRN DAKOTAS TOWARDS A 100+KT JET STREAK...AND THE FINAL KICKER WAVE DIVING SOUTHEAST INTO THE PACIFIC NORTHWEST. SATELLITE PRESENTATION AND OBJECTIVE RUC ANALYSIS ALSO INDICATES AT LEAST ONE WEAK SUBTROPICAL PERTURBATION LIFTING NORTH FROM THE SRN HIGH PLAINS ON THE WRN PERIPHERY OF THE SERN CONUS RIDGE AXIS. SFC COLD FRONT EXTENDED FROM NORTH CNTRL KANSAS THROUGH EAST CNTRL NEBRASKA...WITH MESOANALYSIS DEPICTING GROWING MOISTURE CONVERGENCE ALONG THIS BOUNDARY...AND VISIBLE SATELLITE SHOWING A CONGESTIVE FLAT CU FIELD COINCIDENT WITH A WEAKLY CAPPED ATMOSPHERE CHARACTERIZED BY MLCAPES IN EXCESS OF 3000 J/KG. SOME VERTICAL ENHANCEMENT CAN BE NOTED AHEAD OF THE SUBTROPICAL PLUME THROUGH NRN KANSAS EMANATING FROM SWRN KANSAS/TX PNHNDL...WHICH MAY EVENTUALLY BECOME THE IMPETUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONTAL BOUNDARY. ALTHOUGH OPERATIONAL AND HIGH RESOLUTION DIRECT CONVECTIVE MODELS LARGELY AGREE ON INITIATION ALONG AND AHEAD OF THE AFOREMENTIONED FRONTAL BOUNDARY PRIOR TO SUNSET THIS EVENING...LARGE UNCERTAINTIES EXIST REGARDING MORE PRECISE PLACEMENT AND TIMING...AS WELL AS CONVECTIVE EVOLUTION AND SEVERE POTENTIAL TOWARDS AND THROUGH THE FORECAST AREA THIS EVENING AND OVERNIGHT. PROBABLY HAVE GIVEN THE MOST FORECAST WEIGHT TOWARDS THE 00Z NSSL 4KM WRF...INITIATING STORMS IN THE SERN NEBRASKA/WRN IOWA CORRIDOR AROUND 6 PM...AND PRODUCING AN EFFICIENT COLD POOL ALLOWING SOUTHEASTWARD PROPAGATION. TIGHT GRADIENT OF EFFECTIVE DEEP LAYER BULK SHEAR REMOVED FROM THE PRIMARY NRN STREAM JET AXIS MAY LIMIT THE SEVERE POTENTIAL OUTSIDE OF FAR NWRN MISSOURI...WITH INCREASING SUBTROPICAL MOISTURE DETRIMENTAL TO MIDLEVEL LAPSE RATES WITH TIME. THUS...SEVERE POTENTIAL MAY BE QUITE SHORT LIVED...WITH OUTFLOW QUICKLY OUTRACING UPDRAFTS...THOUGH GUSTY WINDS WILL BE POSSIBLE EARLY IN THE LIFE CYCLE. LOCALLY HEAVY RAINFALL APPEARS VERY LIKELY WITH PWATS INCREASING AOA 2 INCHES...DIRECTED OVER MESOSCALE BOUNDARIES ON A SSWLY LLJ OVERNIGHT...SUCH THAT CORFIDI VECTORS BECOME QUITE SMALL IN MAGNITUDE AND FAVORING BACKBUILDING CONVECTIVE CELLS. LUCKILY...WITH THE RECENT DRY WEATHER...FLOOD GUIDANCE VALUES ARE QUITE HIGH...AND HEADLINES APPEAR UNNECESSARY AT THIS TIME. CONVECTIVE COVERAGE AND MODE WEDNESDAY WILL LIKELY BE DICTATED BY CLOUD COVER AND ATMOSPHERIC CONTAMINATION FROM OVERNIGHT STORMS...AS WELL AS INCREASING SUBTROPICAL MIDLEVEL DECK. ALTHOUGH SHEAR VALUES WILL INCREASE MARKEDLY VERSUS THIS AFTERNOON AS THE RIGHT REAR QUADRANT OF THE UPPER JET SINKS SOUTH...LAPSE RATES APPEAR VERY PALTRY...AND WHILE STILL SUPPORTIVE FOR THUNDER...WOULD ONLY SUPPORT LOCAL DAMAGING WIND GUSTS AT BEST. WOULD EXPECT A LULL IN CONVECTIVE ACTIVITY WEDNESDAY NIGHT BETWEEN SHORTWAVES AND WITHIN THE SUBSIDENCE REGION OF THE EXITING JET SEGMENT TO THE NORTHEAST AND NEXT JET STREAK DIVING IN FROM THE NORTHWEST. SEASONALLY ROBUST COLD FRONT WILL BE REINFORCED AND DRIVEN SOUTH THURSDAY AFTERNOON BY THE KICKER WAVE DIGGING THROUGH THE UPPER MIDWEST FORCING STRONG SFC PRESSURE RISES THROUGH THE NRN PLAINS. COMPRESSIONAL HEATING AHEAD OF THIS FRONT MAY ALLOW TEMPERATURES TO SOAR INTO THE 90S ONCE AGAIN...CREATING A VERY UNSTABLE WARM SECTOR (MLCAPES POSSIBLY APPROACHING 4000 J/KG) COINCIDENT WITH AMPLE UNIDIRECTIONAL DEEP LAYER SHEAR PROFILES. LIMITING FACTOR FOR MORE ORGANIZED WIDESPREAD SEVERE POTENTIAL MAY BE THE FORWARD SPEED OF THE FRONTAL BOUNDARY...EFFECTIVELY UNDERCUTTING UPDRAFT COLUMNS...FORCING MORE HORIZONTALLY SHEARED FRONT TO BACK FLOW AND MORE LIMITED RESIDENCE TIME FOR PARCELS IN THE DEEP CONVECTIVE MIX (LIMITING BOTH HAIL PRODUCTION AND POTENTIAL DOWNWARD TRANSFER TO THE SFC OF STRONGER WINDS). HOWEVER...WITH HIGH INSTABILITY AND SO MANY UNCERTAINTIES...WOULD NOT DISCOUNT THE SEVERE POTENTIAL FOR A PERIOD THURSDAY AFTERNOON...BEFORE MUCH COOLER AND DRIER AIR ADVECTS THROUGH THE CWA. 21 MEDIUM RANGE (FRI-TUE)... MAIN CONCERNS IN THE MEDIUM RANGE ARE FOCUSED ON THE TEMPS. IN GENERAL...LITTLE HAS CHANGED IN THE FCST DETAILS THROUGH THE WEEKEND. BY THU NIGHT...RATHER LARGE CHANGES WILL BEGIN TO OCCUR DUE TO A VERY STRONG UPR TROUGH SWEEPING INTO THE WESTERN GREAT LAKES BY FRIDAY. THIS UPR TROUGH WILL USHER IN A STRONG COLD FRONT THU EVENING WHICH SHOULD RESULT IN ANOTHER BOUT OF "FALL-LIKE" WEATHER CONDITIONS INTO THE WEEKEND. BY FRI MORNING STRONG 925:850 CAA WILL BE UNDERWAY WITH AN IMPRESSIVE SURGE OF A DRY CANADIAN AIRMASS INTO THE HEART OF THE COUNTRY. A BRISK NWLY WIND AND CONTINUED CAA ALOFT WILL PREVENT HIGH TEMPS FROM CLIMBING MUCH PAST 75 FRIDAY. HAVE SLIGHTLY MODIFIED MAX TEMPS DOWNWARD A DEGREE OR TWO. FRI NIGHT INTO SAT...THE SFC RIDGE OF HIGH PRESSURE SHOULD BE OVERHEAD SAT MORNING...LIKELY LEADING TO BOUTS OF RIVER/LAKE FOG AS TEMPS FALL INTO THE LOWER 50S AND RIVER TEMPS REMAIN IN THE LOWER 80S. AMPLE SUNSHINE...BUT WEAK MIXING...WILL RESULT IN ABSOLUTELY PERFECT CONDITIONS FOR SAT. HIGH TEMPS IN THE MID TO UPR 70S IN MOST AREAS. THE SFC HIGH WILL BEGIN TO SHIFT EASTWARD SAT NIGHT INTO SUNDAY AS ANOTHER UPR TROUGH FILLS INTO THE PAC NW AND MID-LVL RIDGING MOVES INTO THE HEART OF THE COUNTRY. DRY CONDITIONS ARE EXPECTED THROUGH TUESDAY. TEMPS WILL BEGIN TO SLOWLY MODIFY UPWARDS ON SUNDAY BACK TO JUST BLO SEASONAL NORMALS AS LOW-LVL FLOW BACKS. AS THE H85 THERMAL GRADIENT BUILDS ON MONDAY...A RETURN TO SLIGHTLY ABOVE NORMAL TEMPS WILL BE LIKELY. DUX && .AVIATION... ISOLD SHRA CONTINUE TO PERCOLATE AROUND KMCI/KMKC EARLY THIS AFTERNOON...THOUGH SHOULD DISSIPATE/ADVECT EAST RAPIDLY...SO FELT COMFORTABLE WITHOUT A MENTION THROUGH THE EVENING HOURS. STILL EXPECTING TSRA DEVELOPMENT FROM ERN NEBRASKA THROUGH NRN KANSAS LATER THIS AFTERNOON...PROPAGATING INTO TERMINAL CORRIDOR DURING THE MID/LATE EVENING THROUGH OVERNIGHT HOURS. STORMS SHOULD GENERALLY BE IN THE WEAKENING PHASE WHEN ENTERING WRN MISSOURI...THOUGH FEEL ENOUGH EVIDENCE EXISTS FOR A PERIOD OF MVFR VSBY/CIGS TO INCLUDE A TEMPO GROUP. POTENTIAL EXISTS FOR A PERIOD OF MVFR CIGS RETURNING AFTER DAYBREAK WEDNESDAY...THOUGH PROBABILITY APPEARS TOO LOW TO INCLUDE AT THIS TIME. OTHERWISE...ISOLD/SCT ELEVATED SHRA LOOKS VERY POSSIBLE ONCE AGAIN WEDNESDAY MID MORNING INTO THE AFTERNOON. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 31, 5:17 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 517 PM CDT TUE AUG 31 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-012230- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 517 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF MISSOURI AND EASTERN KANSAS LATE THIS AFTERNOON. THE THUNDERSTORMS WERE MORE NUMEROUS IN EXTREME NORTHWEST MISSOURI...AHEAD OF A WEAK COLD FRONT IN NEBRASKA. A COMPLEX OF THUNDERSTORMS MAY DEVELOP THIS EVENING IN EXTREME NORTHWEST MISSOURI THIS EVENING...WITH THE ACTIVITY TO DEVELOP SLOWLY SOUTHEAST. SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS AND HEAVY RAINFALL BEING THE PRIMARY SEVERE WEATHER THREATS...THOUGH SOME HAIL MAY ALSO ACCOMPANY THESE STORMS. AREAS NORTHWEST OF A LEAVENWORTH TO BETHANYLINE WILL BE WITHIN THE SEVERE THUNDERSTORM RISK AREA. THE BAND OF THUNDERSTORMS WILL CONTINUE SOUTHEAST OVERNIGHT AND LIKELY REACH SOUTH OF THE MISSOURI RIVER BY SUNRISE WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT...WITH ISOLATED POCKETS OF ONE TO TWO INCHES OF RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN AREA OF WEAKENING SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING OVER THE CENTRAL MISSOURI WEDNESDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE ENTIRE OUTLOOK AREA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS LOW...HOWEVER AN ISOLATED DAMAGING WIND GUST MAY BE POSSIBLE WEDNESDAY AFTERNOON. ON THURSDAY...A COLD FRONT WILL ACCELERATE SOUTHEAST THROUGH THE OUTLOOK AREA. ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY ACCOMPANY THIS FRONT...GENERALLY SOUTH OF A LINE FROM ST JOSEPH TO BETHANY...BEFORE EXITING THE REGION BY THURSDAY EVENING. ISOLATED DAMAGING WINDS MAY BE POSSIBLE...WITH EXCESSIVE RAINFALL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST KANSAS AND NORTHWEST MISSOURI.
In the hours before
Special weather statement, Aug 31, 4:36 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT TUE AUG 31 2010
MOZ001-312200-
ATCHISON MO-
436 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 500 PM CDT...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 23 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4059 9544 4046 9567 4048 9570 4049 9570
4051 9569 4053 9567 4056 9567 4053 9568
4052 9569 4053 9574 4054 9577 4059 9577
TIME...MOT...LOC 2136Z 233DEG 23KT 4053 9579
DUXSpecial weather statement, Aug 31, 5:00 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT TUE AUG 31 2010
MOZ001-312230-
ATCHISON MO-
500 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 19 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 30 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED
NEAR AUBURN ALSO MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WATSON.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4059 9534 4040 9565 4045 9567 4048 9570
4051 9569 4053 9567 4056 9567 4053 9568
4052 9569 4053 9574 4054 9577 4059 9577
TIME...MOT...LOC 2159Z 235DEG 24KT 4052 9570
DUXSpecial weather statement, Aug 31, 5:34 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT TUE AUG 31 2010
MOZ001-312300-
ATCHISON MO-
534 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 600 PM
CDT...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HAMBURG...OR 11 MILES
NORTHWEST OF TARKIO...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. AN ADDITIONAL STRONG STORM WAS LOCATED
WEST OF NEMAHA MOVING NORTHEAST AT 30 MPH. THIS STORM MAY ALSO BE
CAPABLE OF PRODUCING 50 MPH WINDS AND SMALL HAIL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TARKIO AND WESTBORO.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4059 9576 4058 9522 4055 9522 4027 9536
4027 9554 4048 9570 4051 9569 4053 9567
4056 9567 4053 9568 4052 9571 4053 9574
4056 9577
TIME...MOT...LOC 2234Z 231DEG 16KT 4055 9552
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:36 PM CDT | Special Weather Statement | EAX | Atchison | 24 min |
| Aug 31, 5:00 PM CDT | Special Weather Statement | EAX | Atchison | 30 min |
| Aug 31, 5:34 PM CDT | Special Weather Statement | EAX | Atchison | 26 min |
| Aug 31, 5:48 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 42 min |
| Aug 31, 6:30 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 45 min |
| Aug 31, 6:46 PM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.